Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Oct 5, 2018, 2:34 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2018, 2:34 AM EDT (06:34 UTC)
- Expired
- Oct 5, 2018, 5:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WGUS53 KJKL 050634 FFWJKL KYC025-071-119-193-050930- /O.NEW.KJKL.FF.W.0048.181005T0634Z-181005T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 234 AM EDT FRI OCT 5 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... North central Perry County in southeastern Kentucky... Northern Knott County in southeastern Kentucky... Southwestern Floyd County in southeastern Kentucky... Southeastern Breathitt County in southeastern Kentucky... * Until 530 AM EDT. * At 234 AM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hindman, Estill, Pippa Passes, Wayland, East McDowell, Buck, Leburn, Handshoe, Glo, Bearville, McDowell and Orkney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272 $$ SHALLENBERGER
2 follow-up statements
959 WGUS73 KJKL 050807 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 407 AM EDT FRI OCT 5 2018 KYC025-071-119-193-050930- /O.CON.KJKL.FF.W.0048.000000T0000Z-181005T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry KY-Knott KY-Floyd KY-Breathitt KY- 407 AM EDT FRI OCT 5 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR NORTH CENTRAL PERRY...NORTHERN KNOTT...SOUTHWESTERN FLOYD AND SOUTHEASTERN BREATHITT COUNTIES... At 406 AM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is still expected. Some locations that will experience flooding include... Hindman, Estill, Pippa Passes, Wayland, East McDowell, Buck, Leburn, Handshoe, Glo, Bearville, McDowell and Orkney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272 $$ SHALLENBERGER
829 WGUS73 KJKL 050923 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 523 AM EDT FRI OCT 5 2018 KYC025-071-119-193-050932- /O.EXP.KJKL.FF.W.0048.000000T0000Z-181005T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry KY-Knott KY-Floyd KY-Breathitt KY- 523 AM EDT FRI OCT 5 2018 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PERRY...NORTHERN KNOTT...SOUTHWESTERN FLOYD AND SOUTHEASTERN BREATHITT COUNTIES WILL EXPIRE AT 530 AM EDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272 $$ SHALLENBERGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 11:00 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 4, 11:00 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1100 PM EDT Thu Oct 4 2018 .UPDATE... Issued at 1100 PM EDT THU OCT 4 2018 Thunderstorms are lingering along the front across the CWA so have extended the threat past midnight with this update and also fine tuned the PoPs and QPF through the rest of the night per radar trends and latest CAMs guidance. Did also add in the latest T and Td obs/trends. These have been sent to the NDFD and web servers along with an updated HWO, while a freshened set of zones will follow shortly. UPDATE Issued at 750 PM EDT THU OCT 4 2018 23z sfc analysis shows a cold front slipping into northern parts of the area. With this, showers and a few embedded thunderstorms are passing through the northern reach of the CWA. The gust fronts associated with the storms are showing up quite well on radar in this humid environment. Dewpoints remain exceptionally muggy for this time of year - in the low 70s across the area with very warm temperatures in the upper 70s to lower 80s. Winds, away from any of the storms, are generally from the south at 5 kts south of the front and from the north to northwest at 5 to 10 kts for locations north of the boundary. Have updated the forecast to mainly just fine tune the PoPs and QPF through the rest of the evening and into the overnight. Did also add in some river valley fog late tonight in the south with the pcpn the main visibility restriction north. The latest obs and trends have been incorporated, as well, for the T and Td grids. These grids have all been sent to the NDFD and web servers with a freshened set of zones to follow shortly. && .SHORT TERM...(This evening through Friday night) Issued at 350 PM EDT THU OCT 4 2018 The latest surface map features a cold front aligned from eastern Ohio down across southern Indiana/Illinois. Mainly showers have broken out along and ahead of the boundary, with the best areal coverage occurring across the southern half of Ohio. Aloft, mainly zonal flow exists across the Ohio Valley, with relaxing winds aloft as a short wave trough exits across eastern Canada/Northern New England. The surface cold front will continue to move southeast towards our area this evening. Expect scattered to numerous showers, along with isolated thunderstorms at times. This will affect locations mainly along and north of the Hal Rogers Parkway and Highway 80 corridors. The combination of higher PWAT air as well as environmental flow nearly parallel with the surface front will promote some locally heavy rainfall, especially where cells train in places. Will maintain these concerns in the HWO. Convective coverage will gradually diminish later this evening, as the front shears out and instability wanes with time. Lows tonight will range from the lower 60s north of I-64 to the upper 60s across the far south. The frontal boundary will make it about halfway through eastern Kentucky by early Friday morning, before lifting back north as a warm front during the day. Scattered showers and isolated thunderstorms will re-fire as we heat up, with the better areal coverage across the northern half of the area. Highs will have greater variance on Friday, ranging from the mid 80s along the Tennessee border, to the upper 70s north of I-64. Convection should wane quickly Friday evening, with skies clearing out and valley fog developing. Lows will range from the low to mid 60s in the valleys, to the upper 60s on the ridges. .LONG TERM...(Saturday through Thursday) Issued at 350 PM EDT THU OCT 4 2018 The general theme of the extended portion of the forecast will be above normal temperatures for eastern Kentucky. The primary influence on area weather during the period will be a large and strong ridge of high pressure that is currently situated over the southeastern United States. Southerly to southwesterly flow around the ridge will keep a steady flow of warm and moist air off the Gulf of Mexico moving into the area. This will allow for the warm temperatures we are expecting. However, an area of low pressure, and its attendant surface cold front, will also be making a slow eastward push. The ridge is strong enough that it will break down very slowly, so the front will likely not make alot of progress. The lift that will occur as the winds from high pressure interact weakly with the front will be the trigger for isolated to scattered showers and storms Saturday through Monday. The best chances for any storms will be during the afternoon and early evening hours on each of these days. The ridge should remain in place across the region through the middle of next week. The ridge may even strengthen a bit, which would push the cold front either further west of the area, or allow it to move only very slowly eastward. This will translate to a period of warm and dry weather across eastern Kentucky Tuesday through early Wednesday. High temperatures will likely max out in the 80s each day, while nightly lows only fall into the 60s. The ridge may finally begin to break down enough by the end of the day on Wednesday to allow the cold front to make a significant eastward push. If this scenario plays out, we could see another round of rain across eastern Kentucky Wednesday afternoon into early Thursday morning. Some uncertainty exists as to the timing of the cold front and its movement for late next week, so the forecast for the very end of the period could change. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 820 PM EDT THU OCT 4 2018 An approaching cold front is bringing scattered to numerous showers and some thunderstorms to the area this evening. The better areal coverage is expected to generally stay north of the Mountain Parkway, and have included a tempo period of MVFR at KSJS between 00 and 02z. Confidence is lower to the south, as the front shears out and we lose heating this evening. Even so, did include a potential for thunder as VCTS in the JKL, LOZ, and SME TAFs later this evening through 06 or 07z. Depending on the exact positioning of the front between 06 and 12z, some low MVFR to IFR ceilings may develop near and north of the boundary. Lower clouds will erode and lift between 14 and 16z Friday, with an additional, but small, threat of scattered convection returning after 18z Friday again mainly north. Any visibility restrictions will be primarily from pcpn and not so much from fog. Winds will be mainly light and variable away from any storms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...AR AVIATION...GREIF/GEOGERIAN
Hazardous weather outlook, Oct 4, 10:50 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1050 PM EDT Thu Oct 4 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060600- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1050 PM EDT Thu Oct 4 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through the first part of the night. Any storms that pass repeatedly across the same location will bring a threat of minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible during the afternoon and early evening hours from Friday through Monday, as well as Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:34 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Letcher, Magoffin and 5 more | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.